Wyoming, 2005

Hail in Wyoming, May 10, 2005

May 10, 2005 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 10, 2:31 PM MST, 27 minutes earlier.

Area forecast discussion, May 10, 2:31 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
331 PM MDT TUE MAY 10 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY...
POTENT STORM SYSTEM BEGINNING TO INTENSIFY RAPIDLY OVER WCNTRL UTAH
WITH POSSIBLE BEGINNINGS OF BAROCLINIC LEAF FORMING TO OUR SOUTH AND
SPREADING INTO CENTRAL WYOMING. ALL SYSTEMS ARE GO FOR THIS STORM
TO CONTINUE TO INTENSIFY OVERNIGHT AND CONTINUE THROUGH WEDNESDAY.
MODELS HAVE ACCELERATED THE SYSTEM ABOUT 12 HOURS SO WEDNESDAY
NIGHTS HEAVIER SNOW IS IN QUESTION. BASED ON SOME UNCERTAINTY YET...
ILL AVOID SHORTENING THE WATCH (OR WARNING HIGHLIGHTS NOW FOR SOME
AREAS) TIME PERIOD EVEN THOUGH THE SNOW MAY WIND DOWN BY WEDNESDAY
EVENING IN MANY AREAS. GENERALLY USED THE ETA12 FOR THE DETAILS
AGAIN TODAY BUT DID NOT BITE TOTALLY INTO THE QUICK EXIT OF THE
PRECIPITATION BY 00Z THURSDAY QUITE YET. PRECIPITATION MAY WIND
DOWN IN THE CENTRAL ZONES BY THEN BUT LIGHTER SNOWS MAY VERY WELL
CONTINUE AND IF HEAVY SNOWS FALL TONIGHT INTO TOMORROW ANY
ADDITIONAL SNOWFALL WEDNESDAY NIGHT WILL CAUSE PROBLEMS WITH THE
COLD SURFACE TEMPERATURES.

FOR THIS EVENING...CURVED EXIT REGION JET DYNAMICS INCREASE THROUGH
THE EVENING HOURS AS UPSLOPE GRADUALLY INCREASES. MAIN CANADIAN
SURGE DOESNT ARRIVE UNTIL THE EARLY MORNING HOURS IN THE FAR NORTH
AND A FEW HOURS LATER FOR CPR AND RIW. THIS FRONT SHOULD PACK QUITE
A PUNCH WITH GUIDANCE CONTINUING TO SHOW BYG WITH 30 TO 35 KNOT
SUSTAINED NORTH WINDS...COMBINED WITH HEAVY SNOW...THIS COULD
CREATE BLIZZARD CONDITIONS ACROSS THE LOWER ELEVATIONS OF JOHNSON
COUNTY. IT LOOKS LIKE SNOW CHANGEOVER FROM BYG TO COD WILL BE
TOWARDS 12Z. IT ALSO LOOKS LIKE LND WILL CHANGE OVER AROUND 12Z
WITH RIVERTON A TOUGHER CALL. RAIN COULD CHANGE OVER TO SNOW SHORTLY
AFTER THAT OR IT COULD WAIT TIL EVEN COLDER AIR ARRIVES LATER
TOMORROW MORNING. GFS NEVER CHANGES IT BUT ETA TEMPERATURES SEEM
MORE REALISTIC BUT STILL TRICKY. BASED ON STRENGTH OF DYNAMICS...
ILL UPGRADE OUR MTN ZONES (THAT WERE IN A WATCH) TO A WARNING FOR
TONIGHT THROUGH WEDNESDAY NIGHT AND ADD IN THE OWL CREEK/BRIDGER
MTNS AND DUBOIS AREA. HAVE ALSO ADDED THE WEST SIDE OF THE WINDS TO
AN ADVISORY FOR TONIGHT THROUGH WED NIGHT. THE WATCHES WILL HOLD FOR
WED AND WED NIGHT. NEW ETA12 RUN REALLY HAMMERS JOHNSON AND MOST OF
FREMONT COUNTY TONIGHT (OVER AN INCH OF LIQUID) AND WEDNESDAY
MORNING (ANOTHER HALF INCH PLUS). MOST OF THIS WILL BE RAIN TONIGHT
BELOW 6000 FEET WITH HEAVY SNOW ABOVE THAT...ESPECIALLY LATER THIS
EVENING. NEXT SHIFT CAN DECIDE IF THIS EVENT WILL END SOONER THAN 12Z
THURSDAY. SNOWFALL WILL HINGE ON CHANGEOVER TIME AND DURATION. HAVE
CONTINUED TO HIT THE BIG HORNS THE HARDEST WITH THE ABSAROKAS AND
WINDS A CLOSE SECOND. CASPER AND CASPER MOUNTAIN STILL LOOK
BORDERLINE FOR HEAVY SNOW WITH BORDERLINE LOW LEVEL TEMPERATURES. WE
MAY VERY WELL NEED AN ADVISORY FOR TOMORROW BUT THE MID CREW CAN
DECIDE ON THIS. SYSTEM IS FORECAST TO LIFT ACROSS US LATER WEDNESDAY
EVENING INTO THURSDAY WITH POTENTIAL FOR POCKETS OF LIGHT TO MODERATE
SNOWFALL CONTINUING ALONG ITS TRACK. LOW LEVEL UPSLOPE HOLDS IN PLACE
LONGER THAN THE UPPER LEVEL LOW. MORE SIGNIFICANT IMPROVEMENT BEGINS
FRIDAY WITH TEMPERATURES MODERATING INTO THE 50S ACROSS THE LOWER
ELEVATIONS AND 40S MTNS. CHANCES OF LINGERING SHOWERS ARE QUITE SLIM
BY THEN. ONE MORE NOTE...POTENTIAL FOR HEAVY LIQUID PRECIPITATION
TONIGHT WILL ALSO RAISE THE FLOOD THREAT...PARTICULARLY NORTHERN
JOHNSON COUNTY WHERE WE HAVE ISSUED A FLOOD WATCH FROM 9 PM TONIGHT
TO 6 AM THURSDAY. MORE PROBLEMS WILL LIKELY OCCUR AFTER THE SNOW
MELTS LATER THIS WEEK.

&&

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
UPPER LEVEL RIDGING WILL MOVE ACROSS THE AREA FRIDAY NIGHT INTO
SATURDAY FOR A DRY PERIOD. A FAST ZONAL FLOW EXPECTED TO DEVELOP BY
LATE IN THE WEEKEND INTO EARLY NEXT WEEK. WITH UPPER LEVEL IMPULSES
MOVING QUICKLY THROUGH THE FLOW WILL KEEP A CHANCE FOR SHOWERS EACH
DAY FOR AREAS WEST OF DIVIDE. WILL KEEP AREAS EAST OF DIVIDE DRY
GIVEN DOWNSLOPE COMPONENT. GOOD WARMUP FOR THE WEEKEND AND WILL
PROBABLY HAVE TO SHIFT ATTENTION TO MELTING HIGHER ELEVATION SNOWS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT FOR
THE ABSAROKA MOUNTAINS...BIG HORN MOUNTAINS...EAST SLOPES OF
THE WIND RIVER MOUNTAINS...OWL CREEK/BRIDGER MOUNTAINS AND UPPER
WIND RIVER BASIN FOOTHILLS...WYZ002...007>009...015...016.
WINTER STORM WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT
FOR THE CODY FOOTHILLS...LOWER ELEVATIONS OF JOHNSON COUNTY...
SOUTHWEST BIG HORN BASIN...WIND RIVER BASIN AND THE LANDER
FOOTHILLS...WYZ005...010>011...017...018.
SNOW ADVISORY WEST SLOPE OF THE WIND RIVER MOUNTAINS...WYZ014.
FLOOD WATCH NORTHEAST JOHNSON COUNTY...9 PM-6 AM...WYZ010.

SHORT TERM...SKRBAC
LONG TERM....FRIEDERS
Hazardous weather outlook, May 10, 2:58 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
358 PM MDT TUE MAY 10 2005

WYZ001>020-022>030-111100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
358 PM MDT TUE MAY 10 2005

...WINTER STORM WARNINGS FOR THE NORTHERN AND CENTRAL MOUNTAINS
TONIGHT THROUGH WEDNESDAY NIGHT...
...WINTER STORM WATCHES FOR WEDNESDAY AND WEDNESDAY NIGHT FOR
PORTIONS OF THE LOWER ELEVATIONS OF CENTRAL WYOMING...
...SNOW ADVISORY WEST SLOPE OF THE WIND RIVER MOUNTAINS TONIGHT
THROUGH WEDNESDAY NIGHT...
...FLOOD WATCH TONIGHT FOR THE LOWER ELEVATIONS OF NORTHEAST
JOHNSON COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS
AFTERNOON AND EVENING. AN ISOLATED SEVERE STORM WILL BE POSSIBLE...
ESPECIALLY ACROSS NORTHERN AND CENTRAL WYOMING...ALONG AND NORTH OF A
LINE FROM LANDER TO CASPER. THESE STORMS COULD PRODUCE HAIL AND
STRONG WINDS. WIDESPREAD RAIN AND MOUNTAIN SNOW IS EXPECTED TO
DEVELOP THIS EVENING ACROSS NORTHERN AND CENTRAL WYOMING. THE
RAINFALL IN THE LOWER ELEVATIONS WILL BEGIN A CHANGEOVER TO SNOW
LATE TONIGHT. SNOW MAY BE QUITE HEAVY AT TIMES IN THE WIND RIVER
ABSAROKA AND BIG HORN MOUNTAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HEAVY SNOWFALL IS EXPECTED ACROSS MUCH OF NORTHERN AND CENTRAL
WYOMING WEDNESDAY INTO WEDNESDAY NIGHT. SNOWFALL AMOUNTS WILL LIKELY
EXCEED A FOOT IN THE WIND RIVER...BIG HORN AND THE ABSAROKA
MOUNTAINS. SNOWFALL AMOUNTS IN EXCESS OF SIX INCHES ARE POSSIBLE
ACROSS THE WIND RIVER BASIN...LANDER FOOTHILLS...CODY FOOTHILLS AND
JOHNSON COUNTY...NATRONA COUNTY AND MUCH OF THE BIG HORN BASIN WILL
NOT ESCAPE THE SNOWS...BUT CURRENT INDICATIONS ARE THAT AMOUNTS
SHOULD REMAIN LESS THAN 6 INCHES. HOWEVER...THE AREA AROUND
THERMOPOLIS COULD SEE 6 INCHES WEDNESDAY INTO WEDNESDAY NIGHT.
BESIDES THE SNOW...STRONG WINDS WILL IMPACT JOHNSON COUNTY WEDNESDAY
MORNING FOR POTENTIAL WHITE OUT CONDITIONS. IF YOU HAVE TRAVEL OR
OUTDOOR ACTIVITIES PLANNED THIS WEEK ACROSS WYOMING...STAY TUNED FOR
FUTURE UPDATES AND POSSIBLE WARNINGS AND ADVISORIES FOR THIS LATE
SPRING SNOWSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
NORTHERN AND CENTRAL WYOMING TO REPORT ON STRONG THUNDERSTORMS.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT HEAVY SNOWFALL AMOUNTS. THANK
YOU.

TRIW

The radar

The Riverton/Lander radar (KRIW), 18 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
May 10, 2:58 PM MST
Where
Fremont County, Kinnear
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.150, -108.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449615.